Elizabeth Jenkinson, 33, suffered from schizophrenia. Last November, she went to a hospital casualty department to have some rings removed from her fingers. While there, she became disturbed and was taken into mental hospital. She died less than a week later in Horton hospital in Epsom, Surrey. This week an open verdict was recorded at her inquest.
Miss Jenkinson's death, like that of Gina Ditchman, whose death in the same hospital in July 1990 was reported by the Independent last year, came suddenly after receiving antipsychotic drugs in excess of the doses recommended by the manufacturers.
Michael Burgess, the coroner at the inquest at Chertsey, Surrey, said that he was empowered to make a report on a death to people and authorities who had the power to take action to prevent similar fatalities.
He said he would be sending reports on the death to Virginia Bottomley, the Secretary of State for Health, to the Committee on Safety of Medicines, which monitors the safety of drugs, and to the chairman of Riverside Health Authority, which runs the hospital.
After the inquest, June Tweedie, a barrister and co-director of Inquest, the reform group which advises relatives of those who have died, said that Mrs Bottomley should compel Riverside Health Authority to mount an independent inquiry into the two deaths.
The Mental Health Act Commission asked for such an inquiry into Mrs Ditchman's death in January last year, but the health authority turned down the request.
Ms Tweedie said: 'We must stop looking at these deaths as inexplicable isolated incidents. They should be compulsorily reported and research carried out into their cause.'
The mental health charity Mind has called for a full inquiry into sudden deaths of patients who had been given antipsychotic drugs.
The inquest heard that Miss Jenkinson was transferred to Horton hospital on Monday, 16 November, 1992, and compulsorily detained there under the Mental Health Act.
Her father, Alfred Jenkinson, of Richmond, Surrey, told the court that she was 'full of beans and very cheerful' when he saw her at the hospital on the Wednesday. When he rang on the Friday, however, he was told that she could not come to the phone and that she had been causing considerable disturbances, falling out of bed and pulling curtains down.
The court heard that during the week she had been prescribed by mouth the antipsychotic drug Clopixol, which she took without difficulty. Prem Dewan, the ward manager, said that on the Friday she had become restless and agitated. During that afternoon, she had suddenly become incontinent of both faeces and urine.
To calm her down, she was given several intramuscular injections of Clopixol and droperidol. The manufacturer's data sheet for droperidol describes a maximum recommended dose of 30mg in 12 hours. Miss Jenkinson was given 90mg in 12 hours, in addition to the Clopixol.
Mr Jenkinson received a phone call at 5.17am on 21 November to say that she had collapsed and died shortly after the last injection. He told the Independent that he was horrified when he saw her body. 'There were deep bruises on her wrists. From the expression on her face, she looked as though she had died struggling.'
Dr Vesna Djurovic, a consultant forensic pathologist at Guy's Hospital, London, told the court that there were many superficial injuries of varying ages on Miss Jenkinson's body, some of them indicating restraint.
Dr Djurovic concluded that Miss Jenkinson died as a result of acute cardiac failure while under the influence of droperidol.
He said this did not mean that the drug was either the underlying cause or even a contributory factor. Tests had showed that the level of droperidol in Miss Jenkinson's body at the time of death was within the normal therapeutic range.
Concern at sudden deaths such as that of Miss Jenkinson has prompted the Royal College of Psychiatrists to draw up guidelines on the prescription of strong tranquillisers.
Chris Thompson, professor of psychiatry at the University of Southampton, said the guidelines, in the form of a consensus statement, will specify what precautions psychiatrists should take when exceeding the recommended doses. The guidelines should be available by June.
No one knows how many people die suddenly after being given antipsychotic drugs. An investigation by Channel 4's programme Despatches broadcast in January identified 52 cases over five years.
But Malcolm Lader, professor of psychopharmacology at the Institute of Psychiatry in London, said he thought there is probably one such death every week. He said: 'The psychiatric profession has a somewhat misplaced confidence in the safety of antipsychotic drugs.'Reuse content